Pennsylvania, 2002

Tornadoes in Pennsylvania, April 28, 2002

April 28, 2002 · NWS PBZ · 3 events in 2 counties and zones

A storm spawning two separate tornadoes passed over southern Armstrong County, continuing eastward into Indiana County. The first tornado, an F0, touched down at approximately 2:45 PM EST just south of the town of Spring Church in Armstrong County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$915,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A storm spawning two separate tornadoes passed over southern Armstrong County, continuing eastward into Indiana County. The first tornado, an F0, touched down at approximately 2:45 PM EST just south of the town of Spring Church in Armstrong County. It traveled east about 3 miles before crossing into Indiana County approximately 1 mile east of Maysville at 2:52 PM EST. This tornado continued traveling to the east for another mile, finally dissipating near the community of Iselin at around 2:55 PM EST. The maximum estimated winds with this tornado were about 70 MPH.Damage from this first tornado included numerous trees which were toppled or snapped. A small steeple was toppled, and a swimming pool was destroyed. There were several trees toppled onto houses, and some houses suffered minor wind damage. A garage was damaged, and a house under construction was lifted off the foundation. The same storm produced another stronger tornado, an F2, which touched down in Indiana County approximately 6 miles southwest of the city of Indiana at 3:00 PM EST. This F2 traveled to the east across Center Township for approximately 5 miles, dissipating just south of Indiana at 3:06 PM EST. The estimated maximum winds were around 135 MPH. This F2 tornado produced a swath of damage as it traveled eastward across Indiana County. One house was totally destroyed, and debris from this house was blown downwind. In this same area, a car was turned over and trees were stripped of leaves. An adjacent house exhibited damage from hail or flying projectiles on several sides. The house immediately to the north of the destroyed house lost part of its east-facing roof. There were at least an additional 18 houses damaged (roofs, shingles, siding, etc.). Several garages and barns were either toppled or snapped. A large sign from a hotel was blown down onto a car sales lot. Two cars were crushed and 18 other vehicles were damaged. One moderate injury was reported with this tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 1:55 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 28, 1:55 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SUN APR 28 2002

AT THIS POINT WILL ALLOW FLOOD WATCH TO EXPIRE FOR PORTIONS SE
OHIO...NRN W VA...AND GARRETT CO MD. AS LONG AS STORMS KEEP MOVING
SHOULD NOT BE A PROBLEM. WILL ISSUE A WIND ADV FOR POST FRONT WINDS
WHICH SHOULD DIE DOWN WITHIN A FEW HOURS AFTER NEXT PACKAGE
ISSUANCE.
BEYOND THIS COULD BE SOME SHOWERS IN THE MOUNTAINS AND NORTH FOR
MON. NEXT SYSTEM SLIPS SEWRD OUT OF NW FLOW LATE MON NIGHT AND TUES.
COULD BE SOME SHOWERS ASSOCIATED WITH THIS. REST OF WEEK UNSETTLED
WITH NEXT WV MOVING ALONG THE SRN TIERS AND ANOTHER MORE IMPRSSIVE
ONE FOR THURS.

TEMPS SIMILAR TO MOS.

.PBZ...
MD...WIND ADVISORY TIL 8 PM GARRETT COUNTY.
OH...WIND ADVISORY TIL 8 PM ALL ZNS.
PA...WIND ADVISORY TIL 8 PM ALL ZNS.
WV...WIND ADVISORY TIL 8 PM ALL ZNS.

In the hours before

Local storm report, Apr 28, 1:23 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Apr 28, 1:30 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
230 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS
Special weather statement, Apr 28, 1:33 PM EST, 1 hour 12 minutes before
PAZ008-009-014>016-021>023-029>032-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BUTLER          CLARION
  FAYETTE         FOREST          GREENE          INDIANA
  JEFFERSON       VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Apr 28, 1:38 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
238 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 1:46 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
246 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

TDP
Local storm report, Apr 28, 2:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
336 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0223 PM    MERCER                    PA   60 MPH TSTM WIND GUST
04/28/02   MERCER

0227 PM    SHARON                    PA   .75 INCH HAIL
04/28/02   MERCER                         REPORTED BY SKYWARN
                                          SPOTTERS

0235 PM    NEW COMERSTOWN            OH   .75 INCH HAIL
04/28/02   TUSCAWARAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0236 PM    CALDWELL                  OH   1.75 INCH HAIL
04/28/02   NOBLE                          REPORTED BY SKYWARN
                                          SPOTTERS

0237 PM    3 W TORONTO               OH   1.75 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0244 PM    STUBENVILLE               OH   1.00 INCH HAIL
04/28/02   JEFFERSON                      REPORTED BY SKYWARN
                                          SPOTTERS

0245 PM    KILLGORE                  OH   .88 INCH HAIL
04/28/02   CARROL                         REPORTED BY SKYWARN
                                          SPOTTERS

0248 PM    JERUSALEM                 OH   .75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0252 PM    BEALLSVILLE               OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    HARMONY                   PA   1.50 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0257 PM    MORAINE STATE PARK        PA   .75 INCH HAIL
04/28/02   BUTLER                         REPORTED BY SKYWARN
                                          SPOTTERS

0249 PM    LOUISVILLE                OH   1.75 INCH HAIL
04/28/02   MONROE                         REPORTED BY EMERGENCY
                                          MANAGEMENT

0300 PM    HOPEWELL                  PA   .75 INCH HAIL
04/28/02   BEAVER                         REPORTED BY SKYWARN
                                          SPOTTERS

0255 PM    JACKSON CENTER            PA   .75 INCH HAIL
04/28/02   MERCER

0315 PM    POWHATAN POINT            OH   1.50 INCH HAIL
04/28/02   BELMONT                        REPORTED BY SKYWARN
                                          SPOTTERS

0316 PM    MCCANDLESS                PA   1.00 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0317 PM    FRANKLIN                  PA   1.00 INCH HAIL
04/28/02   VENANGO                        REPORTED BY SKYWARN
                                          SPOTTERS

0320 PM    FRANKLIN PARK             PA   1.75 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY TRAINED
                                          OBSERVER

0323 PM    WEXFORD                   PA   1.50 INCH HAIL
04/28/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0325 PM    INDIANA TWP.              PA   WIND DAMAGE
04/28/02   ALLEGHENY                      ROTATION OVER THE FIRE
                                          DEPT.REPORTED BY SKYWARN
                                          SPOTTERS

0326 PM    MORGANTOWN                WV   0.50 INCH HAIL
04/28/02   MONONGALIA

TDP

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Armstrong

When
April 28, 2:45 PM EST to 2:52 PM EST
Where
Armstrong County, 1 mi S of Spring Church to 1 mi E of Maysville
Rating
F0
Path length
3 mi
Path width
150 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
40.580, -79.483

Tornado, Indiana

When
April 28, 2:52 PM EST to 2:55 PM EST
Where
Indiana County, 1 mi W of Iselin
Rating
F0
Path length
1 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
40.567, -79.400

Tornado, Indiana

When
April 28, 3:00 PM EST to 3:06 PM EST
Where
Indiana County, 6 mi SW of Indiana
Rating
F2
Path length
5 mi
Path width
250 yd
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
40.567, -79.233

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyThe tornado archive for Pennsylvania, 2002Warnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288017, 5288018, 5288019.